Alert archive / Montana / Special Weather Statements in 2014
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Aug 4, 2014, 5:22 PM MDT for Missoula County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2014, 5:22 PM MDT (23:22 UTC)
- Expired
- Aug 4, 2014, 6:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Missoula, MT
County Missoula County, MT
The radar
The Missoula radar (KMSX), 37 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
159 WWUS85 KMSO 042322 SPSMSO SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 522 PM MDT MON AUG 4 2014 MTZ007-043-050000- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 522 PM MDT MON AUG 4 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MISSOULA AND WESTERN POWELL COUNTIES UNTIL 600 PM MDT... AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES EAST OF BONNER...OR 23 MILES EAST OF MISSOULA...MOVING NORTHEAST AT 15 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLEARWATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4712 11352 4702 11328 4686 11352 4690 11365 TIME...MOT...LOC 2322Z 208DEG 13KT 4695 11350 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:05 PM MDT, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 4, 2:05 PM MDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Missoula MT 205 PM MDT Mon Aug 4 2014 ...Slow-moving thunderstorms with heavy rain still possible from central Idaho into southwest Montana today... .DISCUSSION...Above normal atmospheric moisture continues to move into the region. A wave that brought periods of light to moderate rain over southeastern Idaho moved north towards Lemhi County and has stalled and weakened a bit. This has allowed for portions of northern Lemhi County, southeastern Idaho County east to southwest Montana to receive more sunshine and warm into the 70s and 80s. This will help thunderstorm growth and have seen this to be true according to recent satellite and radar trends. Successive runs of high resolution models have continued to show the heaviest cells concentrated over the southern Bitterroot Mountains and near the Mustang Burn Scar, over northern Lemhi County and also over Granite to possibly Silver Bow County. Confidence is low, but there remains the possibility that a few places could see rainfall rates near 1" per hour threatening the burn scars and even steep terrain in these areas. May have to issue a flash flood watch if observations and radar trends become more impressive. Another impact from the thunderstorms activity will be the potential for gusty winds up to 40 mph across the Bitterroot Valley and also east into southwest Montana. The other area to watch will be across northwest Montana, especially over Glacier National Park. An upper level wave is currently tracking east across southeastern British Columbia and will help to fire off a few showers and thunderstorms capable of producing gusty winds, lightning and brief heavy rainfall. Those hiking in the higher terrain should be aware that strong gusty winds can all of a sudden develop even when showers and thunderstorms are miles away. Tuesday through Friday...The boundary of moist air mass and drier air will hover around a line from the Salmon river in central Idaho through the southern Bitterroots/Lemhi county and Southwest Montana. Precipitation and thunderstorms are expected each day south of this line. Thunderstorms that pop up in this area could contain some pretty good precip amounts in a short period of time. Impacts from these storms could be excessive rain on the burned scars near the old Mustang fire. Otherwise north of this line expect relatively dry conditions. The one exception would be along the Canadian Border into Glacier NP and the continental divide where Isolated afternoon/evening Isolated convection is possible as weak systems move through southern Canada. Little wind is anticipated. Saturday through next Monday...Models continue to be in some agreement of the development of a high pressure ridge over the northern Rockies. This would keep temperatures well above normal in the 90s. Ridging conditions will also increase inversions. && .AVIATION...Developing showers and thunderstorms will be scattered across the region through 05/0300. KMSO, KBTM and KSMN all have a potential to be impacted by a storm. If one passes over one of these terminals expect mainly heavy rain and lowering visibilities for impacts. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Follow us on Facebook and Twitter! https://www.facebook.com/NWSMissoula https://www.twitter.com/NWSMissoula
In the hours before
Special weather statement, Aug 4, 2:58 PM MDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 258 PM MDT MON AUG 4 2014 MTZ006-007-043-042130- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 258 PM MDT MON AUG 4 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANITE COUNTY UNTIL 330 PM MDT... AT 249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHWEST OF PHILIPSBURG...OR 24 MILES SOUTHWEST OF DRUMMOND...MOVING SLOWLY NORTHEAST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL GRANITE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4666 11342 4658 11322 4634 11353 4640 11364 TIME...MOT...LOC 2057Z 215DEG 7KT 4648 11348
Special weather statement, Aug 4, 3:35 PM MDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 335 PM MDT MON AUG 4 2014 MTZ006-007-042200- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- 335 PM MDT MON AUG 4 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANITE COUNTY UNTIL 400 PM MDT... AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PHILIPSBURG...OR 23 MILES SOUTHWEST OF DRUMMOND...MOVING NORTHWEST AT 5 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL GRANITE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4638 11347 4644 11335 4635 11327 4631 11335 TIME...MOT...LOC 2135Z 153DEG 4KT 4637 11336
Special weather statement, Aug 4, 4:06 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 406 PM MDT MON AUG 4 2014 MTZ005-006-042230- BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS- 406 PM MDT MON AUG 4 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAVALLI...WESTERN GRANITE AND SOUTHERN MISSOULA COUNTIES UNTIL 430 PM MDT... AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES EAST OF STEVENSVILLE...OR 25 MILES SOUTHEAST OF MISSOULA...MOVING NORTHWEST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. SOME LOCATIONS COULD GET GUSTY WINDS AHEAD OF THE STORM FROM AN OUTFLOW. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OFEXTREME SOUTHERN MISSOULA...EXTREME WESTERN GRANITE AND NORTHEASTERN RAVALLI COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4649 11398 4667 11387 4655 11367 4647 11373 TIME...MOT...LOC 2205Z 119DEG 7KT 4655 11382
Special weather statement, Aug 4, 4:44 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 444 PM MDT MON AUG 4 2014 MTZ043-042315- POTOMAC/SEELEY LAKE REGION- 444 PM MDT MON AUG 4 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANITE AND SOUTHEASTERN MISSOULA COUNTIES UNTIL 515 PM MDT... AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES EAST OF BONNER...OR 20 MILES EAST OF MISSOULA...MOVING NORTHEAST AT 20 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POTOMAC AND GREENOUGH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4696 11347 4687 11330 4673 11363 4679 11370 TIME...MOT...LOC 2244Z 221DEG 19KT 4684 11355
Special weather statement, Aug 4, 5:22 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 522 PM MDT MON AUG 4 2014 MTZ007-043-050000- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 522 PM MDT MON AUG 4 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MISSOULA AND WESTERN POWELL COUNTIES UNTIL 600 PM MDT... AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES EAST OF BONNER...OR 23 MILES EAST OF MISSOULA...MOVING NORTHEAST AT 15 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLEARWATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4712 11352 4702 11328 4686 11352 4690 11365 TIME...MOT...LOC 2322Z 208DEG 13KT 4695 11350
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:58 PM MDT | Special Weather Statement | MSO | Granite | 32 min |
| Aug 4, 3:35 PM MDT | Special Weather Statement | MSO | Granite | 25 min |
| Aug 4, 4:06 PM MDT | Special Weather Statement | MSO | Granite | 24 min |
| Aug 4, 4:44 PM MDT | Special Weather Statement | MSO | Missoula | 31 min |
| Aug 3, 6:58 PM MDT | Areal Flood Advisory | MSO | Lemhi | 2 hr |
Nearby
Special Weather Statements in Montana, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.